Recently, researchers examined severe drug hypersensitivities, focusing on severe cutaneous adverse reactions (SCARs). SCAR diseases include Stevens Johnson Syndrome and toxic epidermal necrolysis. The researchers’ findings were reported in Seminars in Cutaneous Medicine and Surgery (3/14).
According to the researchers, SJS and TEN are rare, with SJS occurring in 1.2-6 individuals per million and TEN occurring in 0.4-1.2 individuals per million annually. That number jumps approximately 1000-fold higher when examining patients with HIV. Researchers also found that the incidence of SJS or TEN increases with age, with children under the age of 15 making up only 10 percent of those included in studies. Furthermore, women are two times more likely than men to develop SJS or TEN, except in the child population where the ration is equal between males and females.
Researchers noted that the most common cause of SJS and TEN is exposure to drugs, with more than 200 drugs identified as having a risk. Among drugs identified by researchers as having a high risk of SJS/TEN were antibacterial sulfonamides, Phenobarbital, phenytoin and various non-steroidal anti-inflammatory drugs.
Among patients who develop SJS/TENS, complications can affect the organs, eyes, kidneys, gastrointestinal tract and respiratory system. Among other complications reported by patients who developed SJS/TENS were a significantly lower quality of life, concerns about social interactions and fear of taking medications.
READ MORE STEVENS JOHNSON SYNDROME (SJS) LEGAL NEWS
Some medications do carry warnings about the risk of SJS/TENS; however, lawsuits have been filed against some pharmaceutical companies alleging that their warning labels do not adequately reflect the severity of the possible risk. Initial symptoms often resemble the flu, but patients who are not treated quickly enough can wind up in hospital burn units with their skin sloughing off.
Long-term effects can include blindness, difficulty swallowing, permanent scarring and loss of hearing, as well as permanent internal damage.
The US Food and Drug Administration (FDA) has issued warnings about some drugs and required manufacturers to change the warning labels of multiple prescription and over-the counter medications.